Couldn't find what you looking for?

TRY OUR SEARCH!

Hello. My Dad has been on Fentanyl patches for about 3 yrs. He started at 12.5 mcg, then up to 25 mcgs which work for him very well. No real side effects. After surgery last year and a long recovery he was put on 50mcgs. He has never been right since. Nausea, weak, fatigue, spacey, low interest in anything, no motiviation. Some of this we wrote off to age (he is 84) although very uncharacteritic of him. We also thought he just needs more time to recuperate given his age. We thought he might be depressed and got him on an antidepressant, but not much changed. Well about 2 or 3 months after going up to the 50s, he seemed to be experiencing withdrawals on the day of the patch change. He would become very weak, shaky and feeling he had a hard time describing, but he would do anything to avoid them. I was convinced the patches were the culprit and wanted to wean him off. I took him down to 37.5 mcgs. It was hellish for him. It took at least a month to feel somewhat normal and want to get out of bed. I decided not wean down any further. He lives by himself and I got scared.

Recently, I started changing his patch every 50-60 hrs vs. 72 hrs. It helped some. The side effect are still there but the withdrawals seemed to be avoided. His doctor suggested increasing the patch dose, but I refused. Its seems like we will never get to a good dose and his age makes me nervous. Anyhow, last week he became very anxious. The patches fell off and were off for a few hours. He was so edgy and weird. We got new patches back on him. This time, the anxiety did not go away. A couple of days later he was still this and weak. I took him to the ER. They could find nothing wrong with him, but admitted him for observation and sent him to rehab for physical therapy.

Since being in the hospital and rehab he has become somewhat confused and delusional. He's not really sure where he is and he thinks he has got to go to work (retired for 20 yrs). In every other way he is clear. I asked that he be taken off the patch while at the rehab as he has medical monitioring and to see if it clears his confusion. They are weaning off very quickly...within three patch changes he will be off. He went down from 37.5 to 25 and now he is on his last patch of 12.5.

He seems to be handling the withdrawal well. No anxiety or pain, just fatigue and some insomnia. The confusion and delusions, however are still present. The doctor thinks he may be dementia. I came on so sudden that I am having a hard time believing it. The doctors and nurses don't seem to believe too much in the concept of Fentanyl withdrawal either. They look at me like I am crazy when I mention them, but from what I have read on this forum and others it can be a beast.

Anyhow, my question is can Fentanyl patches cause confusion and delusions? Can withdrawal cause them? If so, is it permanent or temporary?

Thanks

Loading...

I have had some problems with my husband and the fentanyl.  My husband is 71 years old.  A week ago he had an auto accident while driving to his dialysis appointment.  Once in the hospital he complained of pain and the started giving him injections of Fentanyl for pain.  I did not know much about it at the time, but I had clearly stated in the records that he could not have Percocet because it caused severe confusion, and still knowing this they gave him Fentanyl.  For about the first 4 days he was not awake long enough to eat or drink anything.  I questioned his drugs and found they were giving him Ultram 50 mg 3 times a day, and had stopped the Fentanyl.  I asked them to stop all pain meds so he would wake up.  After a day and a half he came around, but now he is very confused.  Last night at the hospital he started crying and said no one told him his mother died, but she died in 1973.  He is severly confused about most everything.  They have done 2 brain scans, and neurological testing, and x-rays, but there seems to be no physical reason for any of his reactions nor actions.  I just know he is not himself, and I am afraid to think I will never get him back to normal.  I know they say older people can have "brain fog" from anesthesias and some heavy drugs, that lasts for months, but being that he has dialysis 4 times per week, I would think there should be some improvement.  During the accident or after the accident (they are not sure when) he also had a heart attack (Myocardial Infarction they said).  I would think that given the facts that he had open heart surgery, and a known renal patient, and has had problems with Percocet, they would not have been so hasty to give him an opiate drug.  It is in God's hands now I guess.  Hopefully the good Lord will restore his memory.  I really want my husband back!!!
Reply

Loading...

Just curious if your dads memory ever improved after stopping the fentanyl patch? My grandmother is experiencing the same side effects from her fentanyl patch (had back surgery, never took pain meds before, and was started on 25 mcg patches).
Reply

Loading...

How is your husband?
Reply

Loading...

I thought my niece wrote that comment because you are talking about my mother. Just finished a cat scan but am convinced her confusion is from the fentaynl patch she was given.
Reply

Loading...